Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 43, NWS Wakefield, VA

September 4, 2000Hanover County, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 4, 2000, 12:30 AM EDT for Hanover County, Virginia. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2000, 12:30 AM EDT (04:30 UTC)
Expired
Sep 4, 2000, 2:00 AM EDT
In force
90 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Hanover County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1266 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 040430
FFWAKQ
VAC085-040600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 AM EDT MON SEP 4 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN HANOVER COUNTY IN CENTRAL VIRGINIA

* UNTIL 200 AM EDT

* AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER WESTERN      
  HANOVER COUNTY...WHICH ARE NEARLY STATIONARY. DOPPLER RADAR        
  ESTIMATED 2 TO 3 INCHES OF RAIN OVER THE PAST HOUR...AND 1 TO 2    
  INCHES OF ADDITIONAL RAIN IS POSSIBLE.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH       
  FLOODING INCLUDE...ROCKVILLE...MONTPELIER...COATESVILLE AND       
  HIGHWAY 33 AND STATE ROUTE 54.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY 
TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. 
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER 
GROUND.
h
$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:45 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 3, 9:45 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
945 PM EDT SUN SEP 3 2000

CWA CONTINUES IN TROPICAL AIRMASS TONIGHT. HAVE HAD SOME FLOODED
ROAD PROBLEMS IN WARNED COUNTIES...SEE LATEST LSR.
CURRENTLY...SHRAS/WITH AN OCCASSIONAL TSTM CONTINUE MOVG NE TO AND
OFSHR COAST. HAVE UPDATED FLW/FLS...RIVER FLOOD STATEMENT. WILL
CONTINUE TO MONITOR SEBRELL...HAS NOT COME OFF OF 12.02 FOOT
READING. WILL ISSUE A FFS FOR OCEAN CITY...AND WILL CONTIUE TO
MONITOR...FOR CONTINUED FLOOD POTENTIAL PROBLEMS.

CWF...SCA CONDS HEADLINED BAY/OPEN WATERS AND SOUND ON TUE. NO CHNGS
TO LIGHT S TONIGHT.

.AKQ...
MD...FLASH FLOOD WATCH TONIGHT ZONES MDZ021>025.

NC...FLASH GFLOOD WATCH TONIGHT ZONES
NCZ012>017...NCZ030>032...NCZ102.

VA...FLASH FLOOD WATCH TONIGHT ZONES VAZ048>049...VAZ060>100.

22

In the hours before

Local storm report, Sep 3, 8:49 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
849 PM EDT SUN SEP 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    8 NW HOMEVILLE            VA   FLOOD
09/03/00   SUSSEX                         SHERRIFS OFFICE REPORTS
                                          FLOODING ACROSS RT 35 1
                                          MILE NORTH OF WARDS GRIFFE*N
                                          STORE...OR BETWEEN COUNTY
                                          RTS 602 AND 627.

PFM

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.